Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 121, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 7, 2008, 6:00 PM CDT for Pembina County, North Dakota; Kittson County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2008, 6:00 PM CDT (23:00 UTC)
- Expired
- Jul 7, 2008, 7:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Kittson County, MN, Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 144 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 5:30 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.0 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 072259 SVRFGF MNC069-NDC067-080000- /O.NEW.KFGF.SV.W.0121.080707T2300Z-080708T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 600 PM CDT MON JUL 7 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA... WESTERN KITTSON COUNTY IN NORTHWEST MINNESOTA... * UNTIL 700 PM CDT * AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED NEAR GLASSTON...OR 22 MILES NORTH OF GRAFTON... MOVING TO THE EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JOLIETTE AT 610 PM CDT... BOWESMONT AT 615 PM CDT... MATTSON AT 620 PM CDT... 7 MILES SOUTH OF NORTHCOTE AT 630 PM CDT... INTERSTATE 29 BETWEEN MILE MARKER 200 AROUND 610 PM CDT... AND MILE MARKER 199 AROUND 615 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...MOVE QUICKLY TO A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4899 9665 4856 9663 4855 9760 4895 9765 TIME...MOT...LOC 2300Z 266DEG 31KT 4873 9737 $$ BRAMER
2 follow-up statements
000 WWUS53 KFGF 072340 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 639 PM CDT MON JUL 7 2008 MNC069-NDC067-080000- /O.CON.KFGF.SV.W.0121.000000T0000Z-080708T0000Z/ KITTSON MN-PEMBINA ND- 639 PM CDT MON JUL 7 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR WESTERN KITTSON AND SOUTHEASTERN PEMBINA COUNTIES... AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 4 MILES SOUTHWEST OF BOWESMONT...OR 18 MILES NORTHEAST OF GRAFTON...MOVING TO THE EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MATTSON BY 645 PM CDT... KENNEDY AND 9 MILES SOUTH OF HALLOCK BY 655 PM CDT... DONALDSON BY 700 PM CDT... INTERSTATE 29 BETWEEN MILE MARKERS 189 AND 194 AT 640 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4899 9665 4856 9663 4855 9760 4896 9714 TIME...MOT...LOC 2339Z 271DEG 35KT 4864 9717 $$ PJS/PR
000 WWUS53 KFGF 072351 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 651 PM CDT MON JUL 7 2008 MNC069-NDC067-080001- /O.EXP.KFGF.SV.W.0121.000000T0000Z-080708T0000Z/ KITTSON MN-PEMBINA ND- 651 PM CDT MON JUL 7 2008 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KITTSON AND SOUTHEASTERN PEMBINA COUNTIES WILL EXPIRE AT 700 PM CDT... AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 4 MILES SOUTH OF MATTSON...OR 21 MILES NORTHEAST OF GRAFTON...MOVING TO THE EAST AT 40 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 700 PM CDT. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4899 9665 4856 9663 4855 9760 4896 9714 TIME...MOT...LOC 2351Z 271DEG 35KT 4863 9699 $$ PJS/PR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:51 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 7, 3:51 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 351 PM CDT MON JUL 7 2008 .DISCUSSION... MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE EXTENDS THROUGH CENTRAL ND INTO NE SD ALONG A MOT TO BWP LINE. KMVX HAS TWO AREAS OF TSRA...ONE MOVING INTO DVL AREA AND ANOTHER IN NW AND WC MN. WHEN COMPARING THE MODELS...THE MODELS HAVE SIMILAR TIMING...BUT DIFFER ON LOCATION AND TRACK OF SURFACE LOW. CONTINUED TO USE ADJMAVBC FOR TEMPS AND NAM FOR POPS. WITH MULTIPLE SVR WARNINGS ALREADY ISSUED TODAY...NO CAP...UP TO 1500 MLCAPE AND GOOD BOUNDARIES FOR STORMS TO DEVELOP ON...EXPECT STORMS TO CONTINUE INTO THIS EVENING. THUS...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF E ND AND PARTS OF W AND WC MN UNTIL 9 PM. NEED TO FOREGO REST OF DISCUSSION DUE TO SVR WX PRIORITIES. && .AVIATION... IFR/MVFR CIGS AND VSBYS ASSOCIATED WITH EARLIER CONVECTION HAVE BEEN SLOWLY ABLE TO LIFT INTO VFR THIS AFTERNOON. HOWEVER... ADDITIONAL CONVECTION ON COLD FRONT EXPECTED TO DROP CIGS TO MVFR AGAIN WHEN PASS OVER TAF LOCATIONS. OTHERWISE...WINDS TO TURN FROM NE TO NW AS THE EVENING PROGRESSES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG/HOPKINS
Hazardous weather outlook, Jul 7, 6:44 AM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 644 AM CDT MON JUL 7 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 644 AM CDT MON JUL 7 2008 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF THE REGION THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE RED RIVER VALLEY INTO WESTERN MINNESOTA THIS MORNING. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THIS AFTERNOON MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT OVER THE CENTRAL DAKOTAS. SOME OF THESE STORMS COULD BECOME SEVERE AS THEY MOVE INTO WESTERN PARTS OF THE REGION LATE THIS AFTERNOON INTO EARLY EVENING. THE FAVORED LOCATION FOR STRONG STORMS WILL BE WEST OF A LINE FROM LANGDON TO VALLEY CITY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODIC CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION OVER THE SECOND HALF OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VOELKER
In the hours before
Local storm report, Jul 7, 5:19 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
519 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 4 W SHARON 47.60N 97.98W
07/07/2008 E1.75 INCH GRIGGS ND TRAINED SPOTTER
AT THE INTERSECTION OF HWY 32 AND 45. GOLFBALL SIZED HAIL
AND WALL CLOUD PASSING OVER HEAD.
&&
AHOMANNLocal storm report, Jul 7, 5:34 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
534 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TORNADO 4 N FINLEY 47.57N 97.84W
07/07/2008 STEELE ND LAW ENFORCEMENT
&&
AHOMANNLocal storm report, Jul 7, 5:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
538 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM FUNNEL CLOUD PARK RIVER 48.39N 97.74W
07/07/2008 WALSH ND TRAINED SPOTTER
SPOTTER WEST OF PARK RIVER LOOKING TO THE
NORTHWEST...TOWARDS OSNABROCK...SEEING FUNNEL CLOUD.
&&
AHOMANNLocal storm report, Jul 7, 5:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
542 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FUNNEL CLOUD 4 N FINLEY 47.57N 97.84W
07/07/2008 STEELE ND LAW ENFORCEMENT
&&
MEWENSLocal storm report, Jul 7, 5:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
546 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM FUNNEL CLOUD 10 E LANGDON 48.76N 98.15W
07/07/2008 CAVALIER ND PUBLIC
ESTIMATED 10 MILES EAST OF LANGDON...STANDING ON TOP OF A
HILL.
0543 PM HAIL GOLDEN LAKE 47.58N 97.64W
07/07/2008 E1.00 INCH STEELE ND LAW ENFORCEMENT
RELAYED BY SHERIFF IN GOLDEN LAKE.
&&
AHOMANNLocal storm report, Jul 7, 5:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
559 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL MOUNTAIN 48.68N 97.86W
07/07/2008 E0.88 INCH PEMBINA ND FIRE DEPT/RESCUE
NICKEL SIZED HAIL FELL FOR 5 MINUTES WITH HEAVY RAIN.
&&
AHOMANNThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 11:01 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 26 min |
| Jul 7, 11:17 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 26 min |
| Jul 7, 2:38 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 67 min |
| Jul 7, 3:20 PM CDT | Tornado Warning | FGF | Towner | 55 min |
| Jul 7, 3:46 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 59 min |
| Jul 7, 4:10 PM CDT | Tornado Warning | FGF | Cavalier, Towner | 65 min |
| Jul 7, 4:42 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Nelson | 63 min |
| Jul 7, 4:55 PM CDT | Tornado Warning | FGF | Griggs, Nelson, Steele | 35 min |
| Jul 7, 5:13 PM CDT | Tornado Warning | FGF | Cavalier, Pembina | 62 min |
| Jul 7, 5:16 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 42 min |
| Jul 7, 5:27 PM CDT | Tornado Warning | FGF | Steele | 33 min |
| Jul 7, 5:52 PM CDT | Tornado Warning | FGF | Steele, Traill | 23 min |
| Jul 7, 6:01 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 59 min |
| Jul 7, 6:18 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 28 min |
| Jul 7, 6:26 PM CDT | Tornado Warning | FGF | Walsh | 64 min |
| Jul 7, 6:49 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 56 min |
| Jul 7, 2:18 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 34 min |
| Jul 7, 3:04 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 45 min |
| Jul 7, 6:30 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 60 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.